|please tell me what you know about mycrobactium Gordinia
Aug 20, 2005
A mass was discovered on the outside of my left lung. After 23 days in a hospital the final test result were what they said was a very rare mycrobactium Gordonia. I'm on Cipro, Ethambutol & Rifabutin. I was DX Jan 2005 First Time tested - was already Aids Tcell 10 2% & VL over 400,000. TCell max l67 but Now 99 - VL only 150 or so. No one told me how long I'll have to take these Meds or what my prognosis for full recovery will be. Only that they are going for a cure if possible. I also was treated for a staph MRSA in several Lymph nods in the groin & thigh area. (2 1/2 weeks on vancomycin. Do you think they are connected. Please share with me what you may know about this. Is it considered an opportunistic infection? They thought at first it was MAC as I had all the classic signs. I am a 38 year old Male. Thanking you in advance for your time & responce.
| Response from Dr. Wohl
Mycobacteria are a family of germs that includes mycobacterium tuberculosis (the cause of TB), mycobacterium avium complex (MAC also called MAI) and others including mycobacterium gordonae. These organisms can be very different in the way they cause disease and some rarely infect humans while others, like TB, are quite common.
Mycobacterium gordonae is a less common cause of disease in people but can be a problem for people whose immune systems have been weakened such as by HIV. Infection of the lung is typical for this germ - mostly as an abscess or mass (like you have) rather than as a more diffuse pneumonia.
It is a good thing your doctors were able to determine that this was mycobacterium gordonae as the treatment is different for different mycobacterium. The medications you are on sound fine. They may need to be taken for 1-2 years to eliminate this organism. Repeat scanning of your chest with a CT scan will let you know if the medications are working and it is certainly possible, if not probable, that the mass will go away with treatment.
The MRSA (stands for methicillin resistant staph aureus) is a common bacterial infection and is not related to the mycobacterium except infection of your skin also reflects a damaged immune system. The treatment your received should have taken care of this.
It will be important to start HIV medications and be mindful that some have interactions with rifabutin. HIV therapy will increase you immune system which will help fight the infection and prevent new ones.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- Are Red Bumps A Sign Of An Std?
- Surveys On Sexually Transmitted Diseases
- What Does A Lot Of Clear Vaginal Discharge Mean?
- What Kind Of Sexually Transmitted Infections Does Doxycycline Monohydrate Treat?
- Blood On Broken Skin Hiv Risk
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.